Alert archive / Missouri / Flash Flood Warnings in 2004
Flash Flood Warning 62, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 22, 2004, 7:03 PM CDT for Morgan County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2004, 7:03 PM CDT (00:03 UTC)
- Expired
- Jul 22, 2004, 10:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Morgan County, MO
The radar
The Pleasant Hill radar (KEAX), 119 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1484 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1320 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 230005
FFWSGF
MOC141-230300-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
703 PM CDT THU JUL 22 2004
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN MORGAN COUNTY IN CENTRAL MISSOURI.
* UNTIL 1000 PM CDT.
* AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
DOPPLER RADAR ESTIMATED THAT NEARLY THREE INCHES OF RAIN HAS
AFFECTED RURAL AREAS OF NORTHERN MORGAN COUNTY SINCE 530 PM THIS
AFTERNOON.
* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...STOVER...FLORENCE AND SYRACUSE.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3867 9305 3842 9307 3843 9265 3860 9287
3868 9288
$$
CRAMER2 follow-up statements
000 WGUS73 KSGF 230116 FFSSGF MOC141-230300- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 813 PM CDT THU JUL 22 2004 ...FLASH FLOOD WARNING CONTINUES FOR MORGAN COUNTY UNTIL 1000 PM CDT... AT 805 PM...THE PUBLIC REPORTED FLASH FLOODING OVER HIGHWAY BB...ABOUT ONE MILE SOUTHEAST OF FLORENCE. THE SHOWERS AND THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF NORTHERN MORGAN COUNTY. HOWEVER...ISOLATED AREAS OF FLASH FLOODING WILL LIKELY CONTINUE OVER THE NEXT COUPLE OF HOURS ACROSS RURAL SECTIONS OF NORTHERN MORGAN COUNTY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ CRAMER
000 WGUS73 KSGF 230249 FFSSGF MOC141-230300- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 949 PM CDT THU JUL 22 2004 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR MORGAN COUNTY WILL BE ALLOWED TO EXPIRE AT 1000 PM... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. $$ CRAMER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 2:44 PM CDT, 4 hours 19 minutes earlier.
Area forecast discussion, Jul 22, 2:44 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 244 PM CDT THU JUL 22 2004 .DISCUSSION... ANOTHER HOT AND HUMID DAY IN PROGRESS ACROSS THE FORECAST AREA. LOOKS LIKE HEAT INDICES WILL TOP OUT NEAR 100 DEGREES. CONSIDERABLE AMOUNT OF CUMULUS HAD DEVELOPED DURING THE AFTERNOON. RUC ANALYSIS AND SOUNDINGS SUGGEST SURFACE BASED CAPES ARE GENERALLY NEAR 1500 J/KG BUT APPROACH 3000 ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI. ALTHOUGH THERE APPEARS TO BE LITTLE IN THE WAY OF A CAP...THERE ARE NO DISCERNIBLE BOUNDARIES TO FOCUS CONVECTION UNTIL YOU GET INTO CENTRAL MISSOURI. THIS BOUNDARY STRETCHED FROM NEAR ST. LOUIS TO NEAR JEFFERSON CITY AND SEDALIA AT 18Z. AREAS NEAR THIS BOUNDARY AND EAST OF SPRINGFIELD APPEAR TO HAVE THE BEST CHANCE OF CONVECTIVE DEVELOPMENT THROUGH THIS EVENING. THE SYNOPTIC COLD FRONT WAS LOCATED FARTHER NORTH AND EXTENDED FROM SOUTHERN WISCONSIN INTO NEBRASKA. THIS FRONT WAS DROPPING SOUTH IN RESPONSE TO A UNSEASONABLY DEEP 500 MB TROUGH ACROSS CENTRAL CANADA. THESE FEATURES WILL BE THE PRIMARY WEATHER MAKES THE NEXT FEW DAYS. AS MENTIONED ABOVE THE OUTFLOW BOUNDARY WILL HAVE TO BE MONITORED FOR CONVECTIVE INITIATION THROUGH THE EARLY EVENING. OTHER STORMS WILL FORM FARTHER NORTH ACROSS NORTHERN KANSAS AND MISSOURI ALONG AND BEHIND THE COLD FRONT. CONVECTION WILL BE SUPPORTED BY DESCENT SYNOPTIC SCALE FORCING FOR MID SUMMER. PERSISTENT REGION OF UPPER LEVEL DIVERGENCE WILL BE MAINTAINED IN THE ENTRANCE REGION OF THE UPPER JET THAT WILL SAG SOUTH WITH TIME. THIS COMBINED WITH INCREASING MASS CONVERGENCE AT 850 MB WILL LIKELY FOCUS STORM DEVELOPMENT FROM NORTH CENTRAL KANSAS INTO NORTHWEST MISSOURI TONIGHT. THIS ACTIVITY WILL SAG SOUTH INTO THE OZARKS REGION LATE TONIGHT OR FRIDAY MORNING. SOME QUESTION AS TO HOW FAR SOUTH THE FRONT WILL MAKE IT ON FRIDAY. THE ETA BRINGS THE FRONT OR LEAST THE EFFECTIVE SURFACE BOUNDARY THROUGH THE FORECAST AREA FRIDAY MORNING WHILE THE GFS DEVELOPS A SURFACE WAVE AND STALLS THE FRONT ACROSS OUR NORTHERN COUNTIES. I WILL LEAN TOWARD THE ETA AS THE GFS APPEARS TO BE SUFFERING FROM SOME CONVECTIVE FEEDBACK. THERE IS SOME QUESTION ON THE EXTENT OF DESTABILIZATION THAT WILL OCCUR FRIDAY AFTERNOON BASED THE FRONTAL POSITION AND EXTENT OF CONVECTIVE DEBRIS CLOUDINESS. IN ANY CASE FRONTAL AND SYNOPTIC SCALE FORCING WILL LIKELY SUPPORT CONVECTIVE DEVELOPMENT THROUGH THE DAY. THE FRONT WILL TEMPORARILY STALL JUST TO OUR SOUTH FRIDAY NIGHT AS IT BECOMES PARALLEL TO THE FLOW ALOFT. INCREASING LOW LEVEL MOISTURE CONVERGENCE AND UPPER DIVERGENCE ALOFT WILL KEEP SHOWERS AND THUNDERSTORMS GOING FRIDAY NIGHT AND INTO SATURDAY MORNING. INCREASING CONCERN FOR FLOODING AS VERY MOIST LOW LEVEL AIRMASS WITH 850 MB DEWPOINTS NEAR 15 DEGREES CELSIUS WILL BE ADVECTED OVER THE SURFACE BOUNDARY AND PRECIPITABLE WATER VALUES ARE PROGGED TO BE IN EXCESS OF 1.75 INCHES. THIS VERY MOIST AIRMASS WILL BE EFFECTIVELY LIFTED IN FAVORABLE SYNOPTIC SCALE PATTERN. I WILL CONSIDER ISSUING A FLOOD POTENTIAL OUTLOOK. HOWEVER THE RISK OF FLOODING WILL BE HIGHLY CONDITIONAL BASED UPON RAINFALL THE NEXT 24 HOURS AND PLACEMENT OF CONVECTIVE COMPLEXES. DEEP LAYERED MOISTURE WILL REMAIN OVER THE AREA SATURDAY AND SATURDAY NIGHT AS THE TROUGH AXIS SAGS SLOWLY SOUTH. I HAVE INCREASED PRECIPITATION CHANCES AND CLOUD COVER THROUGH SATURDAY NIGHT. MUCH COOLER AIR WILL SPREAD INTO THE REGION BEHIND THE FRONT. HIGHS SATURDAY MAY STRUGGLE TO REACH THE LOWER 70S IF PRECIPITATION PERSIST. THE BELOW NORMAL TEMPERATURES WILL LINGER INTO EARLY NEXT WEEK AS AS STRONG CANADIAN HIGH PRESSURE BUILDS SOUTH. FOSTER && .AVIATION... HAZY CONDITIONS WILL PERSIST INTO THE AFTERNOON HOURS. VISIBILITIES WILL GENERALLY BE NEAR 6 MILES BUT LOCALIZED MVFR CONDITIONS NEAR 4 MILES CAN BE EXPECTED. ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI...BUT CONVECTION IS NOT EXPECTED AT THE SPRINGFIELD OR JOPLIN TERMINALS THROUGH THE AFTERNOON. THE CHANCE OF STORMS WILL INCREASE TONIGHT AND FRIDAY AS A COLD FRONT APPROACHES FROM THE NORTH. FOSTER && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
Hazardous weather outlook, Jul 22, 6:05 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 605 PM CDT THU JUL 22 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 605 PM CDT THU JUL 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED THUNDERSTORMS. THE STRONGEST OF WHICH WILL BE CAPABLE OF DAMAGING WINDS IN EXCESS OF 50 MPH...HAIL TO THE SIZE OF NICKELS...LOCALLY HEAVY RAINFALL...AND FREQUENT LIGHTNING. AREAS AFFECTED AND TIMING: THROUGH 9 PM...ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE IN CENTRAL MISSOURI IN COUNTIES ALONG AND NORTH OF A LINE FROM SCHELL CITY TO ROLLA. OTHER SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATER TONIGHT ACROSS THE ENTIRE OUTLOOK AREA. DISCUSSION: OUTFLOW BOUNDARIES FROM EARLIER THUNDERSTORMS ACROSS NORTHERN MISSOURI AND A COLD FRONT HAVE MOVED INTO CENTRAL MISSOURI LATE THIS AFTERNOON. SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG THESE FEATURES. THESE BOUNDARIES ARE FOCUSING THUNDERSTORMS DEVELOPMENT IN A MOIST AND UNSTABLE AIR MASS. ISOLATED SEVERE STORMS WILL BE POSSIBLE THROUGH MID EVENING ALONG THE BOUNDARY AS IT SLOWLY SAGS SOUTH. SCATTERED THUNDERSTORMS WILL BE POSSIBLE AREAWIDE TONIGHT AS A COLD FRONT AND UPPER LEVEL DISTURBANCE APPROACH THE REGION. THE BEST CHANCE OF STORMS WILL REMAIN ACROSS CENTRAL MISSOURI. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE EXPECTED FRIDAY INTO SATURDAY AS THE COLD FRONT MOVES ACROSS THE OUTLOOK AREA. THE POTENTIAL OF SEVERE WEATHER APPEARS TO BE LOW AT THIS TIME. HOWEVER VERY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE. THOSE HEADED OUT TO AREA LAKES AND RIVERS ARE ENCOURAGED TO TAKE ALONG NOAA WEATHER RADIO...AND BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS IN CENTRAL MISSOURI SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THROUGH MID EVENING. STAY TUNED FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF DSA
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:02 PM CDT | Flash Flood Warning | SGF | Howell, Oregon | 6 hr |
| Jul 23, 5:55 PM CDT | Flash Flood Warning | SGF | Jasper | 3 hr |
| Jul 23, 6:16 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 44 min |
| Jul 23, 6:31 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 44 min |
Nearby
Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.